Hospitals

Biotech startup developing drug to treat acute allergic reactions raises fresh capital

money_amagillA biotechnology startup is developing a small molecule drug it hopes could offer an alternative to the current standard of care for patients who suffer from an acute allergic reaction in hospital and home settings for the first time in more than 60 years.

Blue Bell, Pennsylvania-based JDP Therapeutics has set a target of $3 million to advance its once-a-day injectable antihistamine therapeutic through clinical trials. The drug is designed to treat acute allergic reactions in hospital settings and avoid the heavy sedative effect and frequent doses required of the current go-to drug, diphenhydramine. In addition to food, patients could have allergic reactions to drugs such as penicillin, contrast agents and blood transfusions.

In an interview with BioCentury last year, JDP Therapeutics CEO Jie Du said the downside of the diphenhydramine is that it is given to patients who are already in a weakened state with below-normal pulse and breathing rates and the drug can exacerbate that and make constant monitoring a necessity and increase the cost of care.  Its own drug, JDP-205, is an IV version of an oral generic antagonist of the histamine H1 receptor, according to the article. And phase 1 data has shown that it does not have a sedative effect. The drug is poised to begin phase 2 clinical trials.

In home settings, where people would be more likely to suffer from an allergic reaction from food or a bee sting, the standard of care is an injection of epinephrine, followed by a trip to the emergency room where patients would get diphenhydramine until their symptoms go away. In contrast, JDP Therapeutics’ alternative — JDP 207 — could be administered with an auto-injector pen.

Advertisement

Adverse drug reactions affect up to 20 percent of the world’s population, according to an estimate from the American Academy of Allergy, Asthma and Immunology, and could be responsible for up to 20 percent of fatalities due to anaphylactic shock.

No comments